Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 122, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2001, 1:11 PM CDT for Franklin County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 1:11 PM CDT (18:11 UTC)
- Expired
- Jul 18, 2001, 2:00 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Franklin County, MO
The radar
The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:25 PM CDT | Thunderstorm Wind 55 E | Union, MO | |
| Jul 18, 1:30 PM CDT | Thunderstorm Wind 55 E | Union, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3296 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 181812 SVRSTL MOC071-181900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 111 PM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI * UNTIL 200 PM CDT * AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER UNION...MOVING EAST AT 30 MPH. * LOCATIONS IN THE PATH... VILLA RIDGE LONEDELL GRAY SUMMIT PACIFIC SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE SERIOUS INJURY AND "EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF A STURDY BUILDING NOW! LAT...LON 3858 9116 3822 9118 3821 9077 3860 9075 RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 AM CDT, 9 hours 56 minutes earlier.
Area forecast discussion, Jul 18, 3:15 AM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 315 AM CDT WED JUL 18 2001 FORECAST CONCERN DEALS WITH THE HEAT AND THUNDERSTORMS AND HOW EACH AFFECTS THE OTHER. MODEL MASS FIELDS ARE IN GENERAL AGREEMENT TONIGHT WITH MORE CONSISTENCY AMONG QPF AND RELATED FORCING FIELDS. MCS NOW OVER SRN IA/NWRN MO EXPECTED TO MOVE ESEWD ALONG FAVORABLE THICKNESSES/MOTION VECTORS. WOULD EXPECT A GRADUALLY WEAKENING TREND THOUGH AS MCS BEGINS TO MOVE OUT OF BEST LOW LEVEL MOISTURE CONVERGENCE/THETA-E ADVECTION. UNLESS THERE IS A SIGNFICANT WEAKENING TREND BY ZONE TIME...PLAN ON HAVING LIKELY POPS IN THE NRN GROUPING TO ACCOUNT FOR THIS. ALL 3 MODELS ARE INDICATING THAT VORT CENTER CURRENTLY OVR NEB WILL MOV ACROSS IA THIS MORNING AND MOVE SEWD ACROSS IL BY LATER THIS AFTERNOON. THIS SHOULD INTERACT WITH BOUNDARIES LAID OUT BY CURRENT CONVECTION OVER IA/MO/IL AND CAPES EXCEEDING 4000 J/KG ALONG THE PERIPHERY OF CAP/UPPER RIDGE. WILL PLACE HIGHEST POPS OVER NRN AND ERN PARTS OF CWFA. PW/S EXPECTED TO EXCEED 2 INCHES SO WILL MENTION POTENTIAL FOR HEAVY RAIN ALSO IN THESE AREAS. ETA IS SHOWING A SIMILAR SITUATION TOMORROW THAT IS SUPPORTED SOMEWHAT BY THE OTHER TWO MODELS. WILL LEAVE CHC POPS IN TO ACCOUNT FOR THIS. CURRENT HEAT ADVISORY LOOKS GOOD AND WILL LEAVE ALONE. STORMS AND RESULTING CONVECTIVE DEBRIS WILL ACT TO RETARD HEATING IN NRN AND ERN GROUPS...SO WILL REFRAIN FROM EXPANDING ADVISORY TO THESE AREAS AND MENTION 100-105 IN THE ZONES. ETA/AVN SFC DEWPOINTS LOOK TO REMAIN IN THE MID AND UPR 70S THE NEXT 2 TO 3 DAYS SO ADVISORY CRITERIA CAN BE REACHED WITH TEMPS IN THE LWR 90S. WILL OPT TO LET DAY SHIFT DECIDED WHETHER TO EXTEND HEAT INTO A 3RD DAY (TOMORROW) FOR STL/COU BECAUSE AM NOT SURE HOW PRECIP AND RESULTING CLOUDS WILL AFFECT TEMPS ON THURSDAY. IF HEAT DOES CONTINUE...WE WILL NEED AN EXCESSIVE HEAT WARNING IN THESE AREAS BECAUS(E OF 3RD STRAIGHT DAY RULE. TEMP GUIDANCE IS IN REASONABLE AGREEMENT AND WILL FOLLOW. NO PLANS TO CHANGE THE EXTENDED. .STL...HEAT ADVSRY TODAY FOR CNTRL...E CNTRL...SE MO...AND SMALL PART OF SW IL BRITT
In the hours before
Special weather statement, Jul 18, 12:10 PM CDT, 1 hour 1 minute before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1210 PM CDT WED JUL 18 2001 THE SEVERE WEATHER THREAT: THE ENTIRE AREA. FOR THE PERIOD: THIS AFTERNOON AND TONIGHT. THE WEATHER OUTLOOK: THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AGAIN THIS AFTERNOON AND MOVE SOUTHEAST. A FEW STORMS WILL LIKELY BECOME SEVERE IN THE VERY HUMID AND UNSTABLE CONDTIONS. THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH SOME LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THUNDERSTORMS TRAINING ACROSS THE SAME AREAS. BECHTOLD
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:58 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 47 min |
| Jul 17, 8:48 PM CDT | Severe Thunderstorm Warning | LSX | City of Saint Louis | 27 min |
| Jul 18, 1:01 PM CDT | Severe Thunderstorm Warning | LSX | Warren | 44 min |
| Jul 18, 1:59 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 46 min |
| Jul 18, 2:09 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 51 min |
| Jul 18, 2:35 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.